Rapamycin (RAPA) has been shown to be a highly effective means of reducing the lethality of graft-versus-host disease (GVHD) in B10.BR recipients of allogeneic C57BL/6 donor cells. RAPA-treated mice had no clinical (eg, weight loss, diarrhea, lethargy) or histologic evidence of classical acute or chronic GVHD but did develop a clinical-pathological syndrome consisting of ulcerative dermatitis, bile duct proliferation, and a nondestructive peribronchiolar pulmonary infiltration. Because RAPA was found to interfere with the deletion of self-reactive T cells, we wondered whether the RAPA- induced syndrome was related to failed negative selection or altered alloreactivity. We now show that the RAPA-induced syndrome is due to effects on mature, donor-derived alloreactive T cells. By titering the number of T cells infused we were able to vary the syndrome incidence. In contrast to the syndrome seen after cyclosporin A (CsA) administration, the RAPA syndrome did not require an intact thymus and the disease could not be adoptively transferred. The addition of CsA (which blocks T-cell cytokine production) to RAPA (which blocks T-cell cytokine response) prevented the generation of this syndrome, suggesting that the tissue manifestations seen in RAPA only treated recipients were caused by cytokine production and release. RAPA also caused this alloimmune syndrome in recipients of minor histocompatibility antigen disparate donor cells, showing that the RAPA effects were not restricted to a single donor-recipient strain combination or to instances in which the donor and recipient were fully major histocompatibility complex disparate. We conclude that RAPA is a highly effective means of preventing murine acute GVHD, and that when combined with CsA, warrants consideration for human investigations.
|Original language||English (US)|
|Number of pages||9|
|State||Published - May 1 1996|